RSS
TwitterFacebook

Benadryl Overuse May Result in Heart Problems, Seizures, Coma, Death: FDA

Federal drug regulators are warning Americans about the risks associated with taking too much Benadryl, which can cause severe and potentially life-threatening heart problems and seizures.

In a safety communication  issued on Wednesday, the FDA responded to recent reports about teens engaging in a “Benedryl Challenge” on social media, which has reportedly sent some to the emergency room after taking high doses of the over-the-counter (OTC) medication.

Benadryl (diphenhydramine) is an allergy medication commonly found in homes nationwide, which is used to treat hay fever symptoms, upper respiratory allergies, runny nose, sneezing and other symptoms associated with the common cold. However, overuse may lead to serious heart problems, seizures, coma or even death, according to federal officials.

The FDA is investigating the illnesses linked to Benadryl overuse, as reports indicate teens posted videos on the social media app TikTok and encouraged other teens to participate in the “challenge” as well. In an effort to halt the viral challenge, TikTok has suspended the hashtags associated with the Benadryl Challenge to discourage teens from continuing the practice and posting the videos. The agency is also conducting a review to determine if additional cases have been reported.

The warning highlights the risk posed to teens and encourages caregivers and parents to learn the risks and to always read and follow drug labels.

Benadryl and other OTC medications and prescription medications should be stored up high out of the sight and reach of children, FDA officials say. By locking up medicines this can help prevent accidental poisonings among children and misuse by teens, especially since teens and children are home more often during the COVID-19 pandemic and more likely to be bored or experiment.

The agency recommends parents, caregivers and other users always read the drug facts label on all OTC medications to find out if they contain diphenhydramine and determine how much and how often to take the drug and never take more than the dose listed on the label.

The FDA will update the public once the investigation is complete or if there is more information to share.

If someone takes too much Benadryl and experiences side effects, such as seizure, trouble breathing, or hallucinations, the public is urged to call poison control immediately at 800-222-1222.

Consumers who have experienced side effects after taking the drug should report adverse events to the FDA’s MedWatch Adverse Event Reporting Program.

Tags: , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.